AIDS Home > Complera Overdose
Even though it is not quite clear what to expect with an overdose of Complera (emtricitabine/rilpivirine/tenofovir), taking too much of this drug may cause kidney problems, a life-threatening arrhythmia, and lactic acidosis and hepatic steatosis. If an overdose has occurred, treatment options may include administering certain medications, "pumping the stomach," or providing supportive care to treat the symptoms that occur as a result of the overdose.
Can You Take Too Much Complera?Complera™ (emtricitabine/rilpivirine/tenofovir disoproxil fumarate) is a prescription AIDS and HIV treatment. It contains three different HIV medications. The specific overdose effects can vary, depending on a number of factors, including the Complera dosage and whether it was taken with any other medicines, alcohol, food, or street drugs.
Effects of an OverdoseThere is little information available about what exactly to expect from an overdose on Complera. In studies, higher-than-normal doses of the medication increased the risk for a certain change in heart rhythm known as QT prolongation, a problem that can lead to a life-threatening arrhythmia. Also, based on the known side effects of tenofovir (one of the active ingredients in Complera), the following serious overdose effects are possible:
- Lactic acidosis and hepatic steatosis, a dangerous side effect that can damage the liver and may cause:
- Muscle pain
- Trouble breathing
- Abdominal (stomach) pain
- Shortness of breath
- Dizziness or lightheadedness
- A slow or irregular heartbeat
- Persistent nausea, vomiting, and abdominal (stomach) pain
- Weakness and fatigue
- Cold or blue hands and feet
- An enlarged or tender liver
- Weight loss
- Kidney problems.